During follow-up of a 32-year-old woman whose hepatitis C is being treated with pegylated interferon alfa-2b and ribavirin, I found that her thyroid stimulating hormone (TSH) was suppressed (0.01 µIU/mL) and her free thyroxine was 3.7 ng/dL. Baseline thyroid determinations were normal. The patient is currently asymptomatic. What treatment would you recommend?
—Butch Tubera, MD, Fort Worth
Interferon-a can cause thyroid dysfunction in up to 15% of patients treated with it (J Clin Endocrinol Metab. 2004;89:3656-3661). Patients may present with destructive thyrotoxicosis, Graves’ thyrotoxicosis, or hypothyroidism. Stopping the interferon usually leads to normalization of thyroid dysfunction and can be considered if clinically appropriate (with follow-up of thyroid function tests in four to six weeks). If interferon needs to be continued, however, the patient requires workup to determine whether she has destructive thyroiditis or Graves’ disease.
I would start with a radioiodine scan and uptake and an assay for anti-TSH-receptor antibodies. The diagnosis of destructive thyroiditis would be established by low radioiodine uptake and negative antibodies and usually requires no specific treatment unless symptomatic, in which case, a beta blocker could be tried. The diagnosis of Graves’ disease would be confirmed by elevated or normal thyroid radioiodine uptake and positive antibodies. Dr. Tubera’s patient could be treated with antithyroid medication to control the excessive thyroid hormone production, or she may need radioactive iodine. Given the complexities of this case, it would be helpful to confer with an endocrinologist for assistance.
—Susan Kashaf, MD, MPH (107-3)
Contact Us at: Letters@ClinicalAdvisor.com